Roger Knaggs is the RPS spokesperson on pain medicines and Associate Professor in Clinical Pharmacy Practice, University of Nottingham
Following a recent court case in Australia in which the makers of Nurofen, Reckitt Benckiser, were required to remove products in the Nurofen pain relief range because it was considered that the packaging was misleading customers, as it suggested different brands were each designed to treat a specific type of pain when they contained an identical products, there has been renewed interest in understanding the range of different products available in the UK.
How does ibuprofen work?
Ibuprofen comes from a family of drugs called the non-steroidal anti-inflammatory drug (NSAID). It works by reducing the production of chemicals called prostaglandins which cause pain and inflammation in the body and it is particularly helpful for acute strains and sprains, muscle and joint pains.
The painkilling effect begins soon after a dose is taken, but it may need to be taken regularly to reduce inflammation.
Can ibuprofen target pain in different parts of the body?
The manufacturers of Nurofen stated that the products had been “designed to help the consumer easily navigate our range”, however in order to work ibuprofen needs to be absorbed into the blood and reach the site of pain or inflammation. So, it does not specifically target pain in different parts of the body and it will work where more prostaglandins are being produced because of pain or inflammation.
What are the different types of ibuprofen sold OTC and do they work faster/slower than each other?
There are different types of ibuprofen available in the UK that are made by many different manufacturers. The most common type is ibuprofen acid but other types include ibuprofen sodium, ibuprofen lysine. In addition, other products include other ingredients, such as paracetamol, codeine or caffeine, that may work together with ibuprofen.
Some types of ibuprofen, such as ibuprofen sodium or ibuprofen lysine, do begin to provide pain relief quicker than ibuprofen acid as they may be absorbed more quickly. The maximum blood concentration after taking a single dose of fast-acting ibuprofen lysine or ibuprofen sodium formulations is around 45 minutes compared with 90 minutes for standard ibuprofen acid formulations.
In addition, fact-acting ibuprofen formulations or combination products can be more effective. A recent study has compared the effectiveness of different painkillers available without prescription (over the counter, OTC). The most effective OTC painkiller was a combination of ibuprofen plus paracetamol that worked for 7 out of 10 people; fast acting ibuprofen formulations or ibuprofen 200 mg plus caffeine 100 mg was effective for 5 out of 10 people, whereas ibuprofen acid worked for only 4 out of 10 people.
What are the side-effects of ibuprofen?
The most common side effects people experience after taking ibuprofen are indigestion, heartburn and nausea and the risk of serious side effects, such as bleeding from the stomach or intestine, and breathlessness is relatively low. It should be used with caution by older people, and people with certain health conditions, including asthma or kidney or liver problems, and women who are pregnant or breastfeeding.
Is there a difference between the branded and generic versions?
There is no difference in the way in which different versions of ibuprofen work but some may work faster and be more effective than others, however there can be a quite a difference in cost between different products. The reasons for choosing one product over another vary from person to person and some people do find one product more effective than others.
Always read the label and if you are unsure which is the best painkiller for you it’s best to talk to your doctor or pharmacist.
For further information see:
Moore RA, Wiffen PJ, Derry S, Maguire T, Roy YM, Tyrrell L. Non-prescription (OTC) oral analgesics for acute pain – an overview of Cochrane reviews. Cochrane Database of Systematic Reviews 2015, Issue 11. Art. No.: CD010794.